question-icon

What causes cognitive impairment?

default
Posted on Tue, 22 Jul 2014
Question: My 79 yr old husband has had Afib for many years successfully treated with Coumadin UNTIL Feb '12. Following 3 weeks with severe diarrhea he went into CHF. After weeks of great care he recovered and most meds were revised. He had been given Diltiazem at 360mg/day which has never been changed altho the bp is usually in mid 120 and 70's. He has no angina, no sensations, and according to ecg's and scans his heart is essentially the same as prior to the incident. Not to say it was perfect (with a little valve leakage, some enlargement, but regular irregular and no problems). His Dr does not want to reduce the it because near completion of incident, Coumadin was stopped in order of do scope do determine cause of diarrhea and a left occipital lobe stroke which limits vision. It was not caused by the heart. At as an assessment at Mayo in April '12 they suggested decr Diltiazem and incr simvastatin some as he had swelling in legs and ankles and some dizziness. Both have subsided now. Now he has incr problems remembering and thinking.
After this period of time do the veins and arteries have any flexibility left, or are they so placid that they can no longer help move the blood? Is there a reason to not try to find out how much is needed to keep the heart as healthy as possible, and how much is just more. He has recently been put on Aricept for memory. He does not have Alzheimer's. Could part of this is caused by other meds?My husband changed from Coumadin to Eliquis about 2months ago.
doctor
Answered by Dr. Sudhir Kumar (30 hours later)
Brief Answer:
Medications do not seem to be the cause.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted your husband's symptoms and the fact that his medicines were recently changed.

Medications do not seem to be related to his current symptoms.

He has features of mild cognitive impairment, resulting in problems with memory.

MRI brain and neuropsychological testing would be helpful in further evaluation and to exclude brain ischemia (lack of blood flow to the brain).

Aricept (donepezil) may be continued.

Eliquis (apixaban) is also safer than coumadin and may be continued.

I agree that the dose of diltiazem may be reduced.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6224 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes cognitive impairment?

Brief Answer: Medications do not seem to be the cause. Detailed Answer: Hi, Thank you for posting your query. I have noted your husband's symptoms and the fact that his medicines were recently changed. Medications do not seem to be related to his current symptoms. He has features of mild cognitive impairment, resulting in problems with memory. MRI brain and neuropsychological testing would be helpful in further evaluation and to exclude brain ischemia (lack of blood flow to the brain). Aricept (donepezil) may be continued. Eliquis (apixaban) is also safer than coumadin and may be continued. I agree that the dose of diltiazem may be reduced. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/